An extravariation model for improving confidence intervals of population size estimates from removal data

Wang, Y-G. & Loneragan, N. R. (1996) An extravariation model for improving confidence intervals of population size estimates from removal data. Canadian Journal of Fisheries and Aquatic Sciences, 53(11), pp. 2533-2539.

View at publisher


We propose a new model for estimating the size of a population from successive catches taken during a removal experiment. The data from these experiments often have excessive variation, known as overdispersion, as compared with that predicted by the multinomial model. The new model allows catchability to vary randomly among samplings, which accounts for overdispersion. When the catchability is assumed to have a beta distribution, the likelihood function, which is refered to as beta-multinomial, is derived, and hence the maximum likelihood estimates can be evaluated. Simulations show that in the presence of extravariation in the data, the confidence intervals have been substantially underestimated in previous models (Leslie-DeLury, Moran) and that the new model provides more reliable confidence intervals. The performance of these methods was also demonstrated using two real data sets: one with overdispersion, from smallmouth bass (Micropterus dolomieu), and the other without overdispersion, from rat (Rattus rattus).

Impact and interest:

11 citations in Scopus
Search Google Scholar™
12 citations in Web of Science®

Citation counts are sourced monthly from Scopus and Web of Science® citation databases.

These databases contain citations from different subsets of available publications and different time periods and thus the citation count from each is usually different. Some works are not in either database and no count is displayed. Scopus includes citations from articles published in 1996 onwards, and Web of Science® generally from 1980 onwards.

Citations counts from the Google Scholar™ indexing service can be viewed at the linked Google Scholar™ search.

ID Code: 90492
Item Type: Journal Article
Refereed: Yes
Keywords: likelihood-estimation, recapture, fish
DOI: 10.1139/cjfas-53-11-2533
ISSN: 0706-652X
Divisions: Current > Schools > School of Mathematical Sciences
Current > QUT Faculties and Divisions > Science & Engineering Faculty
Deposited On: 18 Nov 2015 02:28
Last Modified: 18 Nov 2015 02:28

Export: EndNote | Dublin Core | BibTeX

Repository Staff Only: item control page